While working as a corpsman in the emergency department in Orlando, Florida, we had a slightly past middle aged woman who was brought by ambulance for a drug overdose. She had taken an overdose of Darvocet. The bottle the ambulance crew brought in was empty and the date on the label showed that she had refilled it only a few days before.
We managed to start an intravenous access line and push fluids into her. We inserted a naso-gastric tube through her nose and down into her stomach. We continued to push massive amounts of fluids in through the tube and suction them back out in an attempt to remove any remaining pills.
The doctor told me to give an ampoule of Narcan I. V. push. “It can’t hurt.” he said. “Let’s see what it does.”
We kept lavaging her by pushing the water in and pulling it back out and waited to see if the Narcan had any effect. It seemed to stabilize her blood pressure and her color seemed to improve. The doctor said, “Go ahead and give a second dose of Narcan to her.”
After pushing the medication intravenously, I turned to discard the syringe, I heard a noise behind me as the mattress on the bed squeaked. I turned and saw the woman as she sat up in the bed. It was an “all in one motion” and she quivered as she reached the sitting position. She seemed to vibrate just like the cartoon character of the road runner does when he stops and says, "Beep. Beep."
She said, “My, that coffee was good.” and she lay back down. She was admitted to the intensive care unit pending her stabilization and then to be transferred to the psychiatric unit to finish her care.